Mild enzyme spikes with CF-related liver disease no cause to bar Trikafta
Increases not a clinically significant change, researchers say
Taking Trikafta (elexacaftor/tezacaftor/ivacaftor) may lead to only a mild rise in liver enzymes in people with cystic fibrosis (CF)-related liver disease, a study found.
This is likely not a clinically significant change, “and should not be a barrier to prescription,” the researchers wrote in the study, “Longitudinal effects of elexacaftor/tezacaftor/ivacaftor on liver tests at a large single adult cystic fibrosis centre,” which was published in the Journal of Cystic Fibrosis.
CF is caused by mutations in a gene that codes for a protein that controls the flow of salt and water into and out of cells. A faulty or missing protein leads to a thick, sticky mucus that builds up in the lungs and other organs.
When this happens in the liver, it can result in cirrhosis (scarring from long-term liver damage), jaundice — a yellowing of the skin and the white of the eye due to too much bilirubin, a pigment secreted by the liver — and other symptoms of liver disease.
Vertex Pharmaceuticals’ Trikafta is used to treat people ages 6 and older with CF. Not all patients can benefit from it, as it’s indicated only for those who carry at least one copy of F508del, the most common CF-causing mutation, or another responsive mutation in the CFTR gene.
It’s not recommended for advanced liver disease unless the benefit is believed to exceed the risks. Reports of acute liver failure resulting in a transplant have been seen in clinical practice and presumed secondary to Trikafta treatment.
This means that before a person is started on Trikafta, doctors will run blood tests to check if their liver is healthy and working well. After treatment starts, regular monitoring of liver function is needed.
Monitoring changes in liver enzymes
A group of researchers from the University of Manchester, the U.K., watched for changes in the blood tests of 255 people with CF who took Trikafta for one year or longer to find out if those with CF-related liver disease are more likely to develop liver damage after they start taking it.
Blood tests were run before treatment was started (baseline) and at least every three months for the first year of treatment. There were 166 men and 89 women, and their mean age at starting Trikafta was 30.9. All had at least one copy of the F508del mutation.
Less than one-third (30.6%) had CF-related liver disease. Of these, 20 had cirrhosis with or without portal hypertension, which is high blood pressure in the main blood vessel that carries blood into the liver. Seven others had portal hypertension or an abnormally large spleen without cirrhosis, and four had received a liver transplant.
In the first three months of treatment, there was a significant increase in the median levels of alanine aminotransferase (ALT), aspartate aminotransferase (AST), and bilirubin. ALT and AST are liver enzymes. When their levels are high, it may mean the liver is not working as well as it should.
Their median levels were within the normal range, however, and remained so for the rest of the first year. Moreover, they didn’t differ over 12 months between those with or without CF-related liver disease.
Eight (3.1%) people had an ALT level that was more than three times the upper limit of normal at some point during the first year of treatment. This rise was considered to be clinically significant. Six (2.4%) others had an AST level that was more than three times the upper limit of normal. The treatment with Trikafta was attributed to only two of these ALT or AST increases.
One of these had Trikafta stopped for four months due to a persistent rise in ALT after a year. After an ALT decrease, Kalydeco (ivacaftor) was started for a month, followed by another month with Symdeko (tezacaftor/ivacaftor; Symkevi in the U.K.) and weekly liver monitoring. Trikafta was reintroduced and a liver biopsy showed inflammation, but no tissue death. The patient remained on Trikafta and ALT levels normalized.
A significant rise was detected at three months in the other patient and persisted for 12 months. A liver biopsy was normal and Trikafta treatment was maintained.
Trikafta “leads to a mild, likely clinically insignificant increase in ALT, AST and bilirubin after 3 months,” the researchers wrote. This increase “is sustained but does not appear to increase further in the vast majority.”